Old age generally comes with a whole slew of problems. Aside from aching joints, reduced mobility, and a tendency towards forgetting stuff, if you’re unlucky you can suffer from many much more serious issues. For example you can get heartburn, which is more unpleasant than devastating, but it can get much worse from there. For example, according to a study from the German Center for Neurodegenerative Diseases, dementia was linked to popular heartburn medicine.
The study on PPIs
In order to figure out if proton pump inhibitors, or PPIs are indeed related to an increase in the chances of developing dementia, a team of researchers led by Britta Haenisch, from the German Center for Neurodegenerative Diseases performed a meta-analysis on the data of 73,679 patients.
All of the patients were at least 75 years old when the study began, and they were followed for seven years. None of the subjects were suffering from any form of dementia. Over the course of the study, however, 29,510 participants developed and were diagnosed with a form of dementia.
Further looking into the data of the subjects so as to further the meta-analysis, the researchers found that 2,950 of them were regularly taking PPIs. The proton pump inhibitor users turned out to be 44% more likely to develop a form of dementia than those who weren’t using the medicine.
PPIs and side effects
The researchers looked for a wider variety of PPI drugs, such as Prevaci, Prisolec, and Nexium. These drugs work by reducing the amount of acid produced by stomach, and the researchers tend to believe that the effect might have something to do with that.
PPIs were previously found to cause higher levels of amyloid plaques in rodents, a symptom often associate with dementia. The scientists believe that avoiding the medicine might help avert dementia, but they have to look further into it.
Not the first time to cause quite dangerous side effects, PPIs were known for a while to be involved in causing cognitive decline, low magnesium levels, kidney disease, pneumonia, Clostridium difficile and gastrointestinal infections, as well as an increased risk of fractures.
The team believes that the reason behind this might be that people with less stomach acid are more vulnerable to infections, nutritional deficiencies and the such, mostly dues to the stomach’s reduced ability to destroy everything not relevant to nutrition.
However, not abusing the medication and taking it according to the doctor’s instructions – as long as they’re a good doctor – should be fine, at least until further tests are performed.
Image source: Wikimedia